TITLE

Neuroleptic malignant syndrome secondary to aripiprazole initiation in a clozapine-intolerant patient

AUTHOR(S)
Patel, Mitesh K.; Brunetti, Luigi
PUB. DATE
August 2010
SOURCE
American Journal of Health-System Pharmacy;8/1/2010, Vol. 67 Issue 15, p1254
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Purpose. A case of neuroleptic malignant syndrome (NMS) secondary to aripiprazole in a schizophrenic patient previously managed with clozapine is reported. Summary. A 42-year-old Caucasian woman with a history of schizophrenia (chronic paranoid type) arrived at the emergency department (ED) with a chief complaint of altered mental status and oliguria. The patient was previously managed with clozapine for 14 years, which was well tolerated until the patient developed urinary retention. As a result, clozapine was gradually discontinued over several weeks. Aripiprazole 30 mg orally once daily was initiated four days before her arrival at the ED. Approximately four days after starting aripiprazole therapy, the patient began experiencing tremors, confusion, and rigidity. Physical examination revealed poor inspiratory effort, diffuse abdominal tenderness, and decreased muscle strength. Initial blood work confirmed acute renal failure and leukocytosis. The patient developed both hypokalemia and hypomagnesemia; her urine myoglobin level was suggestive of rhabdomyolysis. In light of her fever, encephalopathy, autonomic instability, elevated creatine kinase levels, and muscle rigidity, a diagnosis of NMS was made. Supportive care in the form of cooling blankets, electrolyte management, and blood pressure control was provided to the patient. Bromocriptine was also initiated to restore her dopamine balance. Twenty days after the initial presentation, the patient was initiated on paliperidone 3 mg orally at bedtime, which was slowly increased to 9 mg over several weeks. Follow-up evaluation demonstrated no signs or symptoms of NMS. Laboratory test values were also within normal limits. Conclusion. A 42-year-old Caucasian woman with schizophrenia who could no longer tolerate therapy with clozapine developed NMS secondary to the initiation of aripiprazole.
ACCESSION #
52449253

 

Related Articles

  • Risperidone.  // Reactions Weekly;10/17/2009, Issue 1274, p36 

    The article describes the case of a 45-year-old woman who experienced hyperamylasaemia, hyperlipasaemia and neuroleptic malignant syndrome while being treated with risperidone for disorganised schizophrenia. She was admitted to a hospital with muscular stiffness, oppositivity, food phobia and a...

  • Clozapine -- Induced Neuroleptic Malignant Syndrome Associated with Rapid Dose Escalation. Tatar, Baran; Kurt, Erhan // Dusunen Adam: Journal of Psychiatry & Neurological Sciences;Mar2015, Vol. 28 Issue 1, p87 

    The article discusses a rare case of incomplete neuroleptic malignant syndrome (NMS) following a rapid dose escalation of clozapine. It cites the case of a 50-year old man without history of NMS who was diagnosed with schizophrenia 32 years ago and has been treated with 400-600mg of clozapine...

  • Clozapine.  // Reactions Weekly;9/4/2010, Issue 1317, p18 

    The article describes the case of a man who developed neuroleptic malignant syndrome while receiving treatment with clozapine due to paranoid schizophrenia.

  • Clozapine/quetiapine.  // Reactions Weekly;5/15/2010, Issue 1301, p16 

    The article presents the case of a 49-year-old man with depression and psychosis who developed neuroleptic malignant syndrome symptoms while cross tapering and converting from quetiapine to clozapine.

  • Clozapine.  // Reactions Weekly;1/16/2016, Vol. 1584 Issue 1, p65 

    An abstract is presented for the article "Neuroleptic malignant syndrome and delirious mania as malignant catatonia in autism: Prompt relief with electroconvulsive therapy" by L. Wachtel and others, published in the journal "Acta Psychiatrica Scandinavica" in the October 2015 issue.

  • Zuclopenthixol.  // Reactions Weekly;10/1/2011, Issue 1371, p38 

    The article describes the case of a 38-year-old man who developed neuroleptic malignant syndrome (NMS) during treatment with zuclopenthixol for schizophrenia.

  • Resolution of symptoms in neuroleptic malignant syndrome. Pereira, Yvonne D. S.; Srivastava, Ashish; Cuncoliencar, Bramhanand S.; Naik, Nayana // Indian Journal of Psychiatry;Jul-Sep2010, Vol. 52 Issue 3, p264 

    Although neuroleptic malignant syndrome (NMS) manifests consistently with hyperthermia, muscle rigidity, altered mental state, and autonomic instability, heterogeneity exists in the onset, initial manifestations, course, laboratory findings, response to treatment, and pattern of resolution....

  • Chronic neuroleptic treatment reduces endogenous kynurenic acid levels in rat brain. Ceresoli-Borroni, G.; Rassoulpour, A.; Wu, H.-Q.; Guidetti, P.; Schwarcz, R. // Journal of Neural Transmission;Oct2006, Vol. 113 Issue 10, p1355 

    The brain and cerebrospinal fluid levels of kynurenic acid (KYNA), a metabolite of the kynurenine pathway of tryptophan degradation and antagonist of the glycineB receptor and the α7 nicotinic acetylcholine receptor, are elevated in persons with schizophrenia. To evaluate whether this...

  • A case of recurrent neuroleptic malignant syndrome. Zexiang OUYANG; Li CHU // Shanghai Archives of Psychiatry;Aug2013, Vol. 25 Issue 4, p256 

    Neuroleptic malignant syndrome (NMS) is a life-threatening neurologic complication associated with the use of neuroleptic agents and characterized by a distinctive clinical syndrome of fever, rigidity, autonomic nervous system dysfunction and mental status change. This report discusses the...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics